Tennessee, 2009Damaging Winds in Tennessee, February 11, 2009
February 11, 2009 · NWS MRX · 24 events in 20 counties and zones
A strong cold front tracked across east Tennessee during the afternoon hours. A squall line formed ahead of it producing widespread wind damage across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $368,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front tracked across east Tennessee during the afternoon hours. A squall line formed ahead of it producing widespread wind damage across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 11, 11:01 AM CST, 2 hours 44 minutes earlier.
Area forecast discussion, Feb 11, 11:01 AM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1201 PM EST WED FEB 11 2009
.AVIATION...
GUSTY SOUTH WINDS WILL CONTINUE THROUGH THE AFTERNOON AT CHA AND
TYS AHEAD OF AN APPROACHING COLD FRONT. EXPECT THAT TRI WILL BECOME
GUSTY AS WELL BY 20Z AS MIXING INCREASES. TIMING OF A SQUALL LINE
MOVING ACROSS MIDDLE TN AT THE MOMENT BRINGS IT INTO CHA AROUND
20Z...TYS AROUND 21Z...AND TRI AROUND 23Z. WILL HAVE VCTS AND MVFR
VIS/CIGS AT ALL LOCATIONS WITH GUSTS UP TO 40 KTS...AND INCLUDE A
TEMPO FOR THUNDERSTORMS AT CHA. PRECIP AND WINDS WITH THE SQUALL
LINE WILL NOT LAST LONG...LESS THAN 2 HOURS. WINDS WILL SHIFT TO
THE WEST- SOUTHWEST BEHIND THE LINE...AND CLOUDS SHOULD BECOME
SCATTERED. WIND GUSTS SHOULD ALSO END WITHIN A FEW HOURS OF THE
LINE PASSING THROUGH. VFR CONDITIONS EXPECTED THROUGH THE REST OF
THE TAF PERIOD.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 4 AM EST THURSDAY FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 4 AM EST /3 AM CST/ THURSDAY FOR THE
FOLLOWING ZONES: BLEDSOE...BLOUNT SMOKY MOUNTAINS...
CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
JOHNSON...MARION...MORGAN...SCOTT TN...SEQUATCHIE...SEVIER
SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
SOUTHEAST MONROE...UNICOI.
WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: ANDERSON...BRADLEY...GRAINGER...HAMBLEN...HAMILTON...
HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MCMINN...
MEIGS...NW BLOUNT...NORTH SEVIER...NORTHWEST CARTER...
NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST MONROE...
RHEA...ROANE...SULLIVAN...UNION...WASHINGTON TN...WEST POLK.
VA...HIGH WIND WARNING UNTIL 4 AM EST THURSDAY FOR THE FOLLOWING
ZONES: WISE.
WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON.
&&
DGSHazardous weather outlook, Feb 11, 4:00 AM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST WED FEB 11 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EST WED FEB 11 2009 /400 AM CST WED FEB 11 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
...HIGH WIND WARNING FOR THE HIGHER ELEVATIONS TODAY AND TONIGHT...
...WIND ADVISORY FOR THE GREAT TENNESSEE VALLEY FOR TODAY...
A STRONG LOW PRESSURE SYSTEM WILL BRING A COLD FRONT AND ITS
ASSOCIATED STRONG WIND FIELD ACROSS THE TENNESSEE RIVER VALLEY
TODAY. SOUTHERLY WINDS WILL INCREASE TO 25 TO 40 MPH WITH GUSTS TO
60 MPH ACROSS THE HIGHER TERRAIN WITH 20 TO 35 MPH WINDS COMMON
OVER THE GREAT TENNESSEE VALLEY. WINDS WILL BECOME WESTERLY BEHIND
A COLD FRONT PASSAGE THIS EVENING...THEN DIMINISH.
A SQUALL LINE OF THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF THIS
COLD FRONT THIS AFTERNOON...BRINGING THE POTENTIAL FOR WIDESPREAD
DAMAGING WINDS. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.
GH
In the hours before
Special weather statement, Feb 11, 9:39 AM CST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1039 AM EST WED FEB 11 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-112100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...
ABINGDON
1039 AM EST WED FEB 11 2009 /939 AM CST WED FEB 11 2009/
...WINDY CONDITIONS AND A POSSIBLE OUTBREAK OF SEVERE WEATHER
TODAY AND THIS EVENING...
A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE OHIO AND
TENNESSEE VALLEYS TODAY. TIGHTENING PRESSURE GRADIENTS AROUND THIS
SYSTEM WILL INCREASE THE SOUTHERLY WINDS OVER THE AREA TODAY. WINDY
CONDITIONS ARE EXPECTED AREA WIDE. SOUTHERLY WINDS BETWEEN 25 AND
40 MPH WITH GUSTS TO 60 MPH ARE ANTICIPATED ACROSS THE HIGHER
ELEVATIONS WITH 20 TO 35 MPH WINDS COMMON OVER THE GREAT TENNESSEE
VALLEY.
THE STRONG SOUTHERLY WINDS WILL BRING WARM...MOIST AND UNSTABLE AIR
INTO THE REGION IN ADVANCE OF AN APPROACHING COLD FRONT. A LINE OF
THUNDERSTORMS WILL DEVELOP ALONG THE FRONT...AND MOVE INTO THE
SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. THIS SQUALL
LINE WILL HAVE THE CAPABILITY OF PRODUCING WIDESPREAD DAMAGING
WINDS. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE.
PLEASE LISTEN TO NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL
TELEVISION OR RADIO STATION...FOR THE LATEST FORECASTS AND UPDATES
ON THIS POTENTIALLY DANGEROUS SITUATION.
DGS
Thunderstorm Wind, Bledsoe
- When
- February 11, 1:45 PM CST to 1:50 PM CST
- Where
- Bledsoe County, 0.69 mi N of Pikeville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.610, -85.200
Law enforcement personnel reported several trees downed by thunderstorm winds in Pikeville.
Thunderstorm Wind, Sequatchie
- When
- February 11, 1:48 PM CST to 1:52 PM CST
- Where
- Sequatchie County, 0.89 mi SW of Dunlap
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 35.370, -85.390
Law enforcement personnel reported numerous trees downed by thunderstorm winds in Dunlap and across the rest of the county as well.
Thunderstorm Wind, Marion
- When
- February 11, 1:50 PM CST to 1:55 PM CST
- Where
- Marion County, 4.48 mi NNW of Martin Spgs
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.230, -85.830
Law enforcement personnel reported a few trees downed by thunderstorm winds in Monteagle.
Thunderstorm Wind, Morgan
- When
- February 11, 3:26 PM EST to 3:35 PM EST
- Where
- Morgan County, 0.56 mi E of Wartburg
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.100, -84.590
Law enforcement personnel reported several trees downed by thunderstorm winds in Wartburg.
Thunderstorm Wind, Morgan
- When
- February 11, 3:26 PM EST to 3:35 PM EST
- Where
- Morgan County, 2.76 mi S of Deer Lodge
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 36.160, -84.750
Law enforcement personnel reported a roof of a school was blown off by thunderstorm winds in Deer Lodge.
Thunderstorm Wind, Scott
- When
- February 11, 3:26 PM EST to 3:35 PM EST
- Where
- Scott County, 0.56 mi E of Oneida
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.500, -84.510
Law enforcement personnel reported several trees downed by thunderstorm winds in Oneida and the remainder of the county as well.
Thunderstorm Wind, Hamilton
- When
- February 11, 3:30 PM EST to 3:40 PM EST
- Where
- Hamilton County, 1.38 mi S of Rathburn
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 35.260, -85.170
Law enforcement personnel reported a few trees and powerlines downed by thunderstorm winds in Soddy Daisy.
Thunderstorm Wind, Roane
- When
- February 11, 3:45 PM EST to 3:55 PM EST
- Where
- Roane County, 0.56 mi E of Kingston
- Measured
- 62 kt (71 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 35.870, -84.510
Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds in Kingston and the remainder of the county as well.
Thunderstorm Wind, Anderson
- When
- February 11, 3:55 PM EST to 4:05 PM EST
- Where
- Anderson County, 0.69 mi N of South Clinton
- Measured
- 62 kt (71 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Law Enforcement
- Coordinates
- 36.090, -84.130
Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds countywide. In addition, 3 homes were damaged by the winds.
Thunderstorm Wind, Roane
- When
- February 11, 3:55 PM EST to 4:05 PM EST
- Where
- Roane County, 3.98 mi E of Dyllis
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 35.960, -84.300
Law enforcement personnel reported numerous trees downed by thunderstorm winds in Oak Ridge and the rest of the county as well.
Thunderstorm Wind, McMinn
- When
- February 11, 4:00 PM EST to 4:10 PM EST
- Where
- McMinn County, Athens
- Measured
- 62 kt (71 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 35.450, -84.600
Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds across the county.
Thunderstorm Wind, Roane
- When
- February 11, 4:00 PM EST to 4:10 PM EST
- Where
- Roane County, Kingston
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.870, -84.520
Law enforcement personnel reported several trees downed by thunderstorm winds in Kingston.
Thunderstorm Wind, Union
- When
- February 11, 4:25 PM EST to 4:35 PM EST
- Where
- Union County, 0.56 mi W of Maynardville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 36.250, -83.810
Law enforcement personnel reported numerous trees downed by thunderstorm winds across the county.
Thunderstorm Wind, Loudon
- When
- February 11, 4:30 PM EST to 4:40 PM EST
- Where
- Loudon County, 0.56 mi W of Jena
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 35.650, -84.180
The highway department personnel reported numerous trees and powerlines downed by thunderstorm winds around Greenback.
Thunderstorm Wind, Monroe
- When
- February 11, 4:30 PM EST to 4:40 PM EST
- Where
- Monroe County, 1.49 mi SSW of Mc Ghee
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 35.600, -84.230
The highway department personnel reported numerous trees downed by thunderstorm winds in the northeast portions of the county.
Thunderstorm Wind, Blount
- When
- February 11, 4:35 PM EST to 4:45 PM EST
- Where
- Blount County, Maryville
- Measured
- 62 kt (71 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 35.750, -83.970
Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds from Maryville through the southern half of the county. In addition, a falling tree damaged a roof in Maryville.
Thunderstorm Wind, Monroe
- When
- February 11, 4:37 PM EST to 4:47 PM EST
- Where
- Monroe County, 3.45 mi ESE of South Center
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.370, -84.210
Law enforcement personnel reported several trees downed by thunderstorm winds near Tellico Plains.
Thunderstorm Wind, Grainger
- When
- February 11, 4:50 PM EST to 5:00 PM EST
- Where
- Grainger County, Buffalo Spgs
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Trained Spotter
- Coordinates
- 36.220, -83.570
A trained spotter reported several trees and powerlines downed by thunderstorm winds in Buffalo Springs.
Thunderstorm Wind, Sevier
- When
- February 11, 5:02 PM EST to 5:10 PM EST
- Where
- Sevier County, 0.69 mi S of Catlettsburg
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 35.890, -83.580
Law enforcement personnel reported numerous trees downed by thunderstorm winds countywide.
Thunderstorm Wind, Greene
- When
- February 11, 5:15 PM EST to 5:25 PM EST
- Where
- Greene County, Baileyton
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 36.330, -82.830
Law enforcement personnel reported several trees and powerlines downed by thunderstorm winds in Baileyton. In addition, a home was damaged in Greeneville by a falling tree.
Thunderstorm Wind, Hamblen
- When
- February 11, 5:17 PM EST to 5:25 PM EST
- Where
- Hamblen County, 0.89 mi SW of Russellville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 36.240, -83.210
A trained spotter reported several trees downed by thunderstorm winds in the northeast portion of the county. Several roofs were also damaged.
Thunderstorm Wind, Hawkins
- When
- February 11, 5:30 PM EST to 5:40 PM EST
- Where
- Hawkins County, 0.89 mi NW of Stony Pt
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.490, -82.830
Law enforcement personnel reported several trees downed by thunderstorm winds between Surgoinsville and Church Hill.
Thunderstorm Wind, Johnson
- When
- February 11, 6:25 PM EST to 6:35 PM EST
- Where
- Johnson County, 0.56 mi E of Butler
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.350, -82.020
Law enforcement personnel reported a few trees downed by thunderstorm winds in the Butler area.
Thunderstorm Wind, Carter
- When
- February 11, 6:28 PM EST to 6:35 PM EST
- Where
- Carter County, 0.89 mi SE of O Brien
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 36.310, -82.190
Law enforcement personnel reported numerous trees downed by thunderstorm winds between Elizabethton and Roan Mountain.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in West Virginia, February 11, 20091 death · $905,000 · 74 kt wind · 55 events
- High Wind in Ohio, February 11, 20091 death · 2 injured · 66 kt wind · 32 events
- Damaging Winds and High Wind in Ohio, February 11 to 12, 20091 injured · $17 million · 68 kt wind · 38 events
- Extreme Cold in Wisconsin, February 11, 20091 death · 1 event
- Tornado and Hail in Tennessee, February 11, 2009$830,000 · EF1 · 40 events
- Damaging Winds and High Wind in Kentucky, February 11, 2009$726,000 · 62 kt wind · 53 events
- Damaging Winds and High Wind in Pennsylvania, February 11 to 12, 2009$2.1 million · 80 kt wind · 28 events
- Tornado and Hail in Louisiana, February 11, 2009$553,000 · EF1 · 19 events
- High Wind in Kentucky, February 11, 2009$1.4 million · 63 kt wind · 22 events
- High Wind in Illinois, February 11, 2009$3.0 million · 52 kt wind · 3 events
- Damaging Winds and High Wind in Ohio, February 11 to 12, 2009$1.2 million · 61 kt wind · 17 events
- Damaging Winds and High Wind in West Virginia, February 11 to 12, 2009$1.0 million · 54 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154160, 154164, 154170, 154175, 154176, 154177, 154178, 154179, 154180, 154181, 154245, 154275, 154246, 154247, 154248, 154249, 154250, 154251, 154252, 154253, 154255, 154257, 154259, 154260.